Face coverings are now mandatory in our pharmacies. Exceptions may apply.
A number of foods can interact with medication and impact their efficacy or cause side effects. Depending on your situation, it may be necessary to allow a certain time between the moment you eat and the moment you take your medication. In some cases, you may need to avoid certain foods altogether during your treatment or simply monitor how much of it you eat.
Here are five categories of foods that commonly interact with medication:
Calcium can bind to various medications, including certain antibiotics and osteoporosis medication, preventing them from being absorbed by the body. This can make the treatment less effective.
To avoid this interaction, it is recommended that you take the medication at least 30 to 60 minutes before, or two hours after eating any foods rich in calcium (or calcium supplements or multivitamins containing calcium) or as long as recommended by the pharmacist.
Grapefruit (as well as pomelo, lime, and Seville oranges) contains a substance that reduces the ability of the liver to break down and eliminate certain medications, especially those used to lower cholesterol, treat hypertension or arrythmia, or those that act on the immune system.
Because of this, the amount of medication in the blood can increase, raising the risks of side effects.
Since grapefruit’s effects on the liver can persist for up to three days, you will likely need to avoid grapefruit altogether during your treatment (including fresh or frozen grapefruit juice). If you have eaten grapefruit, waiting a few hours before you take your medication simply will not be enough.
Vitamin K is an essential element in the natural blood coagulation (clotting) process. Warfarin, an anticoagulant used to reduce the risk of blood clots, acts by neutralizing vitamin K.
Since this vitamin is found in foods, people on warfarin must ensure they get a steady supply of vitamin K–rich foods, to avoid vitamin K levels in their blood fluctuating too much and causing their treatment effect to suddenly spike or drop.
Foods that are rich in vitamin K include leafy green vegetables (cabbage, spinach, Swiss chard, parsley, etc.), some fruits (kiwi, rhubarb, blueberry), soy, and liver.
Caffeine can interact with medications in several ways:
Always check with your pharmacist whether caffeine could interact with your medication.
Some medications used to treat high blood pressure or heart failure can cause higher concentrations of potassium in the body. Excessive intake of potassium can lead to heart problems like irregular heartbeat or palpitations.
Other medications, including certain diuretics, can cause a drop in potassium blood levels.
People taking these medications should follow their doctor’s recommendations for eating foods rich in potassium like bananas, leafy greens, or oranges. Depending on your situation, your doctor may ask that you reduce your potassium intake, maintain it at the same level, or increase it.
If you need to monitor your potassium intake, be careful when using salt-replacement seasonings, as they can be very high in potassium.
It is important you follow your doctor’s and pharmacist’s instructions carefully regarding certain food-drug interactions, to ensure your treatment is effective and to reduce the risk of side effects. If you’re not sure, ask your pharmacist.
If you need help incorporating food recommendations into your daily diet, consult a registered dietitian. Some pharmacies may also have a dietician on site who could offer these recommendations.
The pharmacy services presented in this section are offered by pharmacist owners who are affiliated with PROXIM. The pharmacists are solely responsible for the professional activities carried out during the practice of pharmacy.
The information contained herein is provided for informational purposes only and is not intended to provide complete information on the subject matter or to replace the advice of a health professional. This information does not constitute medical consultation, diagnosis or opinion and should not be interpreted as such. Please consult your health care provider if you have any questions about your health, medications or treatment.